Texas, 2024

Flash Flooding and Flood in Texas, September 1 to 3, 2024

September 1 to 3, 2024 · NWS SJT · 16 events in 8 counties and zones

A significant heavy rainfall event occurred early in the month across mainly the Concho Valley, northern Heartland and southern Big Country due to a slow moving upper level storm system and a very moist tropical airmass, which was near record levels for early September. Numerous showers and a few thunderstorms produced localized heavy rainfall amounts greater than 10 inches across portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A significant heavy rainfall event occurred early in the month across mainly the Concho Valley, northern Heartland and southern Big Country due to a slow moving upper level storm system and a very moist tropical airmass, which was near record levels for early September. Numerous showers and a few thunderstorms produced localized heavy rainfall amounts greater than 10 inches across portions of northeast Tom Green, southwest Runnels and northern Concho counties which resulted in significant areal and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 1, 12:25 PM CST, 14 minutes earlier.

Area forecast discussion, Sep 1, 12:25 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
125 PM CDT Sun Sep 1 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 123 PM CDT Sun Sep 1 2024

...Heavy Rain and Flooding Possible Beginning Monday...

Similar to yesterday, scattered to numerous showers and
thunderstorms will continue across West Central Texas through early
this evening, with a decrease in coverage expected by mid to late
evening. The main concerns will continue to be locally heavy
rainfall, which  may result in flooding, along with dangerous
lightning. Overnight lows will generally be in the upper 60s to
lower 70s.

The main concern in the short term will be the potential for
flooding on Monday. A weak upper level low currently across northern
Mexico will approach far West Texas on Monday. This feature will
provide lift across a very moist and unstable environment that will
reside across the forecast area. Precipitable water values will near
or exceed 2 inches, so very heavy rainfall is possible. Slow
movement of this activity along with widespread coverage should
result in some flash flooding across the region. Given these
factors, have opted to issue a Flood Watch for all of the forecast
area, except for the northern Big Country, where a bit less
confidence exists. This watch will be in effect from 7 AM Monday
through 7 PM Tuesday.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 140 AM CDT Sun Sep 1 2024

Numerous to scattered showers and thunderstorms will keep Heavy
rain and the potential for some localized flooding in the forecast
for Labor Day and Tuesday this coming week. Ample moisture and
cloud cover will continue to filter into West Central Texas
through Tuesday, providing the region with much needed rainfall
and cooler temperatures. Any storms that do develop will be slow-
moving in nature due to the weak steering flow aloft, which will
allow them to be efficient rain producers. Temperatures will be
cooler Monday and Tuesday, with afternoon high temperatures in
the upper 70s to mid 80s, and overnight lows in the mid 60s to
near 70. Precipitation should taper off on by midday Wednesday,
ushering in the next drying and warming trend for West Central
Texas through next weekend. Temperatures are expected to increase
back into the upper 80s to mid 90s by the end of the week and into
next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CDT Sun Sep 1 2024

Scattered to numerous showers and thunderstorms will continue to
develop across the area through the afternoon hours, so have
included a mention of thunder at all sites. Expect a decrease in
activity by early to mid-evening. MVFR ceilings will develop at
all sites between 11Z and 15Z. Showers and thunderstorms will
begin to increase across the are by mid to late morning. Expect
winds to generally remain light, except within any thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     70  77  67  75 /  70  90  80  80
San Angelo  70  79  68  77 /  70  90  90  80
Junction    70  82  69  77 /  50  90  80  80
Brownwood   70  79  67  76 /  70  90  80  80
Sweetwater  70  76  67  75 /  80  80  70  70
Ozona       70  78  69  78 /  60  90  80  80
Brady       70  79  69  78 /  70  90  80  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Monday morning through Tuesday evening for
Brown-Callahan-Coke-Coleman-Concho-Crockett-Irion-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Sterling-
Sutton-Taylor-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....TP
AVIATION...41
Hazardous weather outlook, Sep 1, 3:56 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
456 AM CDT Sun Sep 1 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
456 AM CDT Sun Sep 1 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Numerous rain showers and thunderstorms will develop this
afternoon. Expect a Marginal Risk of excessive rainfall leading to
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm development on Monday may create localized
heavy rain resulting in flooding, dangerous lightning, and brief
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 85 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Menard

When
September 1, 12:39 PM CST to 1:39 PM CST
Where
Menard County, 0.69 mi S of Menard to 0.68 mi S of Menard
Cause
Heavy Rain
Reported by
Public
Coordinates
30.910, -99.780

There was street and road flooding in Menard which resulted in roads being closed. Also, vehicles were stranded due to the high water.

Flood, Callahan

When
September 2, 3:09 PM CST to 4:09 PM CST
Where
Callahan County, 0.9 mi NE of Clyde to 0.92 mi NE of Clyde
Cause
Heavy Rain
Reported by
Public
Coordinates
32.410, -99.490

Public reported cropland flooding. Report from mPING.

Flash Flood, Taylor

When
September 2, 3:55 PM CST to 4:55 PM CST
Where
Taylor County, 2.23 mi SW of Abilene to 2.19 mi SW of Abilene
Cause
Heavy Rain
Reported by
Public
Coordinates
32.430, -99.760

There was street flooding along Barrow street with vehicles stranded in Abilene.

Flash Flood, Tom Green

When
September 2, 8:05 PM CST to 9:05 PM CST
Where
Tom Green County, 3 mi SSW of San Angelo S R Arpt to 3.04 mi SSW of San Angelo S R Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.530, -100.440

The Sheriffs Office reported that FM 2105 and Highway 208 was flooded north of San Angelo.

Flash Flood, Tom Green

When
September 2, 8:30 PM CST to 9:30 PM CST
Where
Tom Green County, 5.45 mi NW of San Angelo Res to 5.41 mi NW of San Angelo Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.540, -100.560

Law enforcement reported water was flowing over FM 2288 where it crossed the North Concho River.

Flash Flood, Tom Green

When
September 2, 10:11 PM CST to 11:11 PM CST
Where
Tom Green County, 2.59 mi SW of San Angelo to 2.56 mi SW of San Angelo
Cause
Heavy Rain
Reported by
Public
Coordinates
31.443, -100.460

Public reported street flooding around Angelo State University resulting in streets being closed. Also, vehicles were were stranded. Report from mPING.

Flash Flood, Tom Green

When
September 3, 6:35 AM CST to 7:35 AM CST
Where
Tom Green County, 7.26 mi NE of Veribest to 7.61 mi NNW of Mereta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.550, -100.190

At 735 AM CDT, the Tom Green County Sheriff Office received a call about a vehicle truck that was swept away by swift water currents in the flooded area of McMillan and Wright Roads in northeastern Tom Green County. The truck was swept approximately 150 yards from the roadway, to near a tree. The cab of the truck was submerged, and the occupants were clinging to the tree above the flood waters. All of the 5 victims were successfully rescued by first responders from the Tom Green County Sheriff Office and the San Angelo Fire Department. The Texas Department of Public Safety and Texas Parks and Wildlife Department were also involved in the rescue efforts.

Flash Flood, Coleman

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Coleman County, 1.81 mi SE of Coleman Muni Arpt to 1.67 mi SE of Coleman Muni Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.830, -99.380

A County Official reported County Road 136 is closed at the crossing over Hords Creek due to flooding.

Flash Flood, Concho

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Concho County, 2.24 mi SE of Concho to 2.25 mi SE of Concho
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.510, -99.750

A County Official reported Farm to Market Road 1929 is closed at Fuzzy Creek due to flooding.

Flash Flood, Irion

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Irion County, 9.67 mi N of Sherwood to 9.28 mi N of Sherwood
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.420, -100.800

A County Official reported the section of Arden Road is closed between Mertz road and County Road 411 due to flooding.

Flash Flood, Runnels

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Runnels County, 1.36 mi WNW of Miles
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.610, -100.200

A County Official reported Farm to Market Road 1692 is closed at the draw due to flooding.

Flash Flood, Tom Green

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Tom Green County, 3.47 mi SSE of San Angelo Res to 3.46 mi SSE of San Angelo Res
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.433, -100.480

An Emergency Manager reported College Hills Blvd at Millbrook Dr is closed in San Angelo due to flooding.

Flash Flood, Tom Green

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Tom Green County, 2.08 mi SE of San Angelo Res to 2.09 mi SE of San Angelo Res
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.463, -100.471

An Emergency Manager reported the intersection of Howard St and Webster St in San Angelo is closed due to flooding.

Flash Flood, Tom Green

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Tom Green County, 0.9 mi E of San Angelo to 0.91 mi E of San Angelo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.470, -100.415

An Emergency Manager reported North Archer St in San Angelo is closed at the 300 Block due to flooding.

Flash Flood, Tom Green

When
September 3, 10:00 AM CST to 11:00 AM CST
Where
Tom Green County, 1.28 mi NNW of San Angelo to 1.33 mi NNW of San Angelo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.488, -100.437

An Emergency Manager reported a section of Armstrong Street is closed between 23rd St. and 25th St. in San Angelo due to flooding.

Flash Flood, Runnels

When
September 3, 2:20 PM CST
Where
Runnels County, 4.89 mi N of Miles to 4.87 mi N of Miles
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
31.671, -100.177

Law Enforcement received a call of a fatality from flash flooding. A man was swept away by swiftly flowing water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Runnels2024-09-03MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216273, 1216287, 1216274, 1216275, 1216276, 1216277, 1216278, 1216279, 1216280, 1216281, 1216282, 1216283, 1216284, 1216285, 1216286, 1216288.